1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Mid Morning Highs

Discussion in 'Ask A Question' started by scottishkate, Sep 3, 2008.

  1. scottishkate

    scottishkate · Well-Known Member

    Messages:
    113
    Likes Received:
    1
    Trophy Points:
    38
    Hi everyone,

    I need a bit of help.

    I've recently started low-carbing and need some advice as to what is happening with my sugars. I went to bed last night with a bs of 7 (after having a minor hypo after exercise). I then woke-up this morning at 7am feeling hypo with a BS of 3.5 but recent experience has shown me that my sugars will rise in the morning without having to do anything. So I jumped in the shower, got ready for work and then checked my bs at 8am which had risen to 8. So I shot 5 units of novorapid and munched down two rashers of bacon and two scrambled eggs. I've just checked my bs now at 10am and they've risen up to 10. Why? Usually 4 units will cover a negligible carb bfast for me.

    Is it the old dawn phenomenon? Will I ever get control of this **** disease :evil:

    If anyone can help me out I'd be really grateful :mrgreen:
     
  2. fergus

    fergus Type 1 · Well-Known Member

    Messages:
    1,439
    Likes Received:
    132
    Trophy Points:
    83
    Hi scottishkate,

    That's a bit of a bummer! :evil: Sometimes there is no justice, eh?
    It does have the sound of the dawn phenomenon, where your liver de-activates some of your background insulin first thing in the morning. It was quite a big jump too, 4.5mmol/l in 1 hour.
    It suggests, particularly as you say it happens often, that you have insufficient background insulin.
    I'd be reluctant to suggest simply taking a bigger basal dose before bed, because of the attendant risks of overnight hypo.
    One possible solution would be to split your basal dose in two. The bedtime dose will keep your bs steady overnight, then the balance in the morning might help offset the dawn phenomenon.
    I think your bs kept rising because some of the insulin you used to cover your breakfast was swallowed up by your higher bs, leaving less to deal with your meal, therefore another rise in bs. A 'correction dose' is sometimes necessary to offset this rise so that your 4 units can concentrate on your breakfast!

    I hope that helps. All the best,

    fergus
     
  3. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,321
    Trophy Points:
    158
    Hello Katie

    I am by no means a complete expert on diabetes, but I think what you are finding is that because you have not eaten any carb at all at breakfast, your bolus of 5 units doesnt know what to do as it's looking for carb to activate it and the bacon and eggs alone are not going to do it, so your liver I guess is compensating a bit and chucking out some glucose. On saying this though I also think that your bg will have dropped by now but you will have felt hypo fairly abruptly so the drop downhill will not be nice and smooth as it would be using carbohydrate. INSULIN does need SOME CARB I'm afraid, but this can all be worked out to keep weight stable and blood sugar levels at a decent level.
     
  4. scottishkate

    scottishkate · Well-Known Member

    Messages:
    113
    Likes Received:
    1
    Trophy Points:
    38
    Thanks fergus,

    I have been considering trying to split my basel - I do sometimes have nocturnal hypos I think due in part to strenuous anaerobic exercise I undertake before dinner. I'm therefore loath to increase the dose. But as you suggest splitting it may be a possible solution.

    At the moment I inject 14 units of lantus around 10.30pm. I'd really appreciate a suggestion as to how I should split it - e.g. would it be 7units pm then 7 units am?

    All this jiggery-pokery with carbs/insulin/life is exhausting - but it sure as hell feels good to be beginning to take control again :D

    Katie.
     
  5. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,321
    Trophy Points:
    158
    There is nothing wrong with amount of Lantus you are using at night as your bg is ok in the morning with 3.5. As Fergus suggests you could have a go at using Lantus in the morning too but the dose will be down to trial and error as to how much you need to inject. Try 7 units to begin with and then wait and see. It will most likely take a day or so for the Lantus to adjust itself so rather than use 14 units at night cut back to 12 and gently shift the balance over a period of a few days until you find your ideal ratios by slowily decreasing the nightime Lantus and increasing the morning one.
     
  6. fergus

    fergus Type 1 · Well-Known Member

    Messages:
    1,439
    Likes Received:
    132
    Trophy Points:
    83
    Hi Katie,

    The split dose is something you'll need to work out on your own I'm afraid. Personally, I use 5 units of Lantus before bed and 3 in the morning. I tried a 4 / 4 split, but it wasn't quite enough to stop an overnight rise in blood sugar.
    I think iHs's suggestion of making the shift in stages might be the best bet. As you reduce your night time dose, you'll find the level that keeps your bs where you want it overnight and the balance in the morning will keep you on an even keel for the rest of the day.
    One issue, though
    is not true. This is a misconception. Insulin is needed to metabolise blood sugar, but blood sugar doesn't just come from carbs - as you found out this morning Katie!
    I had bacon and eggs today too, 3 units of Humalog, and bs 4.9 before lunch. Insulin but no carbs.

    All the best,

    fergus
     
  7. scottishkate

    scottishkate · Well-Known Member

    Messages:
    113
    Likes Received:
    1
    Trophy Points:
    38
    Thanks everyone (esp fergus),

    I'll start seeing what happens when I split it (slowly does it though). I've cut right back on carbs and until today (when my bs will just NOT shift below 8mmol) I have been having truely astonishing results. Thank god for this forum :D

    Katie.
     
  8. fergus

    fergus Type 1 · Well-Known Member

    Messages:
    1,439
    Likes Received:
    132
    Trophy Points:
    83
    You're very welcome, Katie

    Just keep us posted, OK?

    All the best,

    fergus
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook